Oregon, 2017

Flash Flood and Hail in Oregon, June 26, 2017

June 26, 2017 · NWS PDT · 5 events in 4 counties and zones

A disturbance, associated with subtropical moisture, caused thunderstorms producing large hail and severe wind gusts over portions of eastern Oregon and southeastern Washington. Also locally heavy rain and local flooding occurred with some storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A disturbance, associated with subtropical moisture, caused thunderstorms producing large hail and severe wind gusts over portions of eastern Oregon and southeastern Washington. Also locally heavy rain and local flooding occurred with some storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 26, 10:10 AM PST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 10:10 AM PST, 2 hours 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1110 AM PDT Mon Jun 26 2017

Updated Fire Weather Discussion

.SHORT TERM...short wave that moved across the region last night
is exiting the forecast area this morning into central Washington.
Satellite shows clear skies behind this wave and expect sunshine
through the morning into early afternoon. Upper low is moving
into northern California and will continue to move northeast
across the region later this afternoon and evening. There is
plenty of instability aloft and surface temperatures will quickly
rise into the 80s and 90s with dewpoints in the 50s. Expect
showers and thunderstorms to develop this afternoon and continue
through the evening as the low moves through. Increasing surface
gradients with a marine push today into tonight will result in
breezy west winds. 94

&&

.AVIATION...18Z TAFs...A weather system and cold front will move
into the region today bringing scattered showers and
afternoon/evening isolated thunderstorms. This may cause brief MVFR
conditions near and under thunderstorms due to lower cigs and
visibility. Otherwise VFR conditions will prevail during the next 24
hours. While TS are possible at KRDM KBDN KPSC KPDT KALW the
probability remains too low to include in TAF at KRDM and KBDN.
Winds will increase...KDLS now then spreading eastward to the
remaining TAF sites.

&&

.FIRE WEATHER...Several fire weather concerns are anticipated
today, namely the thunderstorms that will develop this afternoon and
evening across central and northeast Oregon and southeast
Washington. LALs of 4 are anticipated and some storms may bring
gusts of 55 mph or stronger. Fire zones 640 and 644 will be most
susceptible to possible fire spread where fine fuels are considerably
dry. The winds will increase in most areas today. The relative
humidity for areas in and around the Columbia Basin will not be
critically low today, but winds and relative humidity will be
monitored closely. A drier westerly flow is expected on Tuesday with
occasionally breezy winds.  Wister

&&

.PREV DISCUSSION... /issued 259 AM PDT Mon Jun 26 2017/

SHORT TERM...Today through Wednesday...A weakening upper low is
roughly near 40N/128W early this morning. This low will be kicked
through the Pacific Northwest during the next 24 hours by a larger
low moving into western Canada. Moisture has been flowing into the
region from California since Sunday. A fair amount of mid and high
level cloud cover will continue to drift across the region this
morning. A few very light showers will accompany this cloud cover.
As the upper low approaches the region this afternoon it will cause
a marine push/cool front to move east of the Cascades. Thus the
combination of this boundary, increasing moisture and energy from
the system will cause isolated to scattered thunderstorms this
afternoon and the evening. The best coverages of storms will extend
from Deschutes county east to Grant county, and northeast to the
Blue mountains, Grande Ronde valley and Wallowa county. SPC
continues to indicate a marginal risk of severe thunderstorms for
portions of our area. Shear looks to be strong enough to produce
strong gusty winds and some hail from Grant county northward and
northeastward late this afternoon and this evening. West of this
area, shear looks to be generally less than 30 kts with only general
thunderstorms expected. Breezy winds in the Columbia river gorge
will gradually spread eastward today, especially in the afternoon
with the marine push/cool front. Cooler and fair conditions are
expected Tuesday and Wednesday due to the return of a dry west to
northwest flow pattern. 90

LONG TERM...Wednesday night through Monday...An upper trough will
departing the region Wednesday night and it will be replaced by
building high pressure aloft again by Thursday night into Friday. At
first the flow will be from the northwest ahead of this upper ridge
which will first build off the coast before it moves eastward into
the region. This will keep temperatures from getting too warm.
However with building heights and 850 MB temperatures can still
expect warm conditions over the CWA on Thursday with a warming
trend. There may be locally breezy winds Wednesday evening but the
winds will become light overnight into Thursday. The warming trend
will continue through Friday and then temperatures after that will
be nearly steady with highs in the mid 80s to lower 90s in the lower
elevations and mostly 70s to lower 80s mountains. Precipitation is
not expected in the extended range forecast and winds will be light
throughout. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  93  58  85  54 /  20  40   0   0
ALW  94  63  86  58 /  20  40   0   0
PSC  99  61  90  56 /  20  20   0   0
YKM  97  58  90  54 /  10  10   0   0
HRI  96  60  89  56 /  20  20   0   0
ELN  92  59  85  59 /  10   0   0   0
RDM  90  48  82  40 /  20  10   0   0
LGD  93  58  81  46 /  40  60   0   0
GCD  96  54  85  47 /  50  40   0   0
DLS  87  62  84  58 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.

WA...None.
&&

94

In the hours before

Special weather statement, Jun 26, 12:15 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
115 PM PDT MON JUN 26 2017

ORZ049-050-502-503-505-506-262115-
Grande Ronde Valley-Southern Blue Mountains of Oregon-Northern Blue
Mountains of Oregon-Wallowa County-Ochoco-John Day Highlands-John Day
Basin-
115 PM PDT MON JUN 26 2017

...SEVERAL STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MORROW...SOUTHERN UMATILLA...SOUTHWESTERN WALLOWA...UNION AND GRANT
COUNTIES...

At 112 PM PDT, several strong thunderstorms have rapidly developed
over northeastern Oregon. These storms are moving northeast at 30
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Grande, John Day, Union, Island City, Prairie City, Wallowa,
Canyon City, Cove, Mount Vernon, Imbler, Lostine, Seneca, Long Creek,
Ukiah, Dayville, Summerville, Monument, Granite, Lehman Hot Springs.

Frequent cloud to ground lightning is likely. Lightning can strike
10 miles away from a thunderstorm. Seek a safe shelter inside a
building or vehicle.

LAT...LON 4529 11937 4566 11733 4499 11763 4499 11777
      4507 11787 4499 11797 4504 11814 4495 11825
      4487 11822 4483 11832 4475 11828 4470 11852
      4459 11830 4426 11850 4425 11823 4404 11823
      4405 11882 4396 11882 4396 11974
TIME...MOT...LOC 2012Z 240DEG 49KT 4440 11891

RC

The radar

The Pendleton radar (KPDT), 141 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 26, 12:28 PM PST to 12:34 PM PST
Where
Grant County, John Day
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
44.420, -118.950

Multiple power outages due to thunderstorms between John Day and Long Creek. Damage amounts are estimated.

Hail, Wasco

When
June 26, 1:20 PM PST to 1:26 PM PST
Where
Wasco County, 5.56 mi WNW of Kah-Nee-Ta
Measured
1.75 in hail
Reported by
Public
Coordinates
44.870, -121.290

Trained spotter relayed a report from the public of golf ball size hail in southern Wasco county.

Hail, Wheeler

When
June 26, 2:32 PM PST to 2:38 PM PST
Where
Wheeler County, 2.08 mi ENE of Clarno
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
44.930, -120.430

Estimated hail of 1.00 inch reported at Hancock Field Station, 2 miles ENE of Clarno in Wheeler county. Very heavy rain with minor flooding also occurred.

Thunderstorm Wind, Umatilla

When
June 26, 3:47 PM PST to 3:57 PM PST
Where
Umatilla County, 0.97 mi W of Pendleton
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.670, -118.820

Measured gust to 64 mph by the ASOS at the Pendleton airport.

Flash Flood, Umatilla

When
June 26, 4:01 PM PST to 6:00 PM PST
Where
Umatilla County, (Pdt)pendleton Arpt to 0.28 mi WSW of (Pdt)pendleton Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
45.700, -118.830

In Pendleton, the heavy rain cause several small debris flows along Airport Road and several intersections were flooding with water about 5 to 6 inches deep. Rainfall amounts include 1.54 inches of rain at the NWS office at the Pendleton Airport, with 0.88 inch falling in 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2017Every state in 2017This day in weather historyWarnings in Oregon, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706928, 702336, 702338, 702339, 708689.